Wyoming, 2018

Hail in Wyoming, August 6, 2018

August 6, 2018 · NWS CYS · 12 events in 1 county or zone

Thunderstorms produced large hail in Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail in Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 10:55 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 6, 10:55 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1155 AM MDT Mon Aug 6 2018

SHORT TERM...(Today & Tonight)
Issued at 412 AM MDT Mon Aug 6 2018

Weak low-level upslope, combined with ample surface moisture owing
to recent rainfall has resulted in fairly rapid development of low
level stratus and areas of fog from southeast WY into the southern
NE Panhandle. High-resolution guidance suggests improvement by the
15z-18z time frame. Nonetheless, this will have an impact on highs
today especially with fairly cool thermal profiles overhead. Today
will be considerably cooler than the last few days, but still warm
with daytime high temperatures in the 70s.

A few strong to severe thunderstorms are possible once again today
along/east of the Laramie Range. An active pattern will persist w/
northwest flow aloft associated with a mid-level shortwave sliding
across eastern WY into western SD/NE later today. A moist boundary
layer characterized by dew points 55-60F over the high plains will
be maintained today by easterly low-level upslope flow, supporting
CAPEs around 1500-2000 J/kg by 21z. Shear profiles similar to days
past with 40-50 knot 0-6 km shear vectors, so organized convection
is possible with large hail/damaging winds the primary hazards.

.LONG TERM...(Tuesday - Sunday)
Issued at 412 AM MDT Mon Aug 6 2018

In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM MDT Mon Aug 6 2018

The main concern with this TAF issuance is the timing of the
convection this afternoon and whether or not fog will redevelop
again overnight. Latest satellite loop was showing a band of
thunderstorms continuing to lift north towards KCDR. This cluster
of thunderstorms will produce some areas of heavy rainfall, but
should gradually lift out of this area by mid afternoon. KCYS also
stands a good chance of seeing a few thunderstorms today based on
the amount ACCAS in place. Not as confident about KLAR, but KSNY,
KBFF and KAIA, could see more thunderstorms towards evening as
storms develop along the front range. We will make more
adjustments to the ceilings and vsby tonight in later TAF
issuances, based on where the rainfall occurs this afternoon.

&&

.FIRE WEATHER...
Issued at 412 AM MDT Mon Aug 6 2018

Scattered showers and thunderstorms are expected once again along/
east of the Laramie Range this afternoon. Gusty/erratic winds will
likely accompany some of this activity. Otherwise, cooler today w/
RH values well outside of critical thresholds. Warmer & drier days
are ahead, but wind speeds will be light and insignificant through
much of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 6, 5:35 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
635 AM MDT Mon Aug 6 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
071245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
635 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected this morning across portions of
southeast Wyoming and the western Nebraska Panhandle. Visibilities
may occasionally be reduced to one half mile or less. Caution is
advised on area roadways.

Scattered showers and thunderstorms are expected this afternoon
and evening. A few storms may be strong to severe, mainly along
and east of the Laramie Range. Large hail and damaging winds will
be the primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-071245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
635 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected this morning across portions of
south central Wyoming. Visibilities may occasionally be reduced
to one half mile or less. Caution is advised on area roadways.

Scattered showers and thunderstorms are expected this afternoon
and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 9:16 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 AM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             2 S CHEYENNE            41.12N 104.79W
08/06/2018  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

DDEAL
Local storm report, Aug 6, 9:19 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             2 S CHEYENNE            41.12N 104.79W
08/06/2018  M1.50 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

DDEAL
Local storm report, Aug 6, 9:27 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             5 S CHEYENNE            41.07N 104.79W
08/06/2018  E1.75 INCH       LARAMIE            WY   PUBLIC

&&

DDEAL
Special weather statement, Aug 6, 12:51 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
151 PM MDT MON AUG 6 2018

WYZ117-118-062030-
Central Laramie County WY-South Laramie Range Foothills WY-
151 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 7 miles west of Cheyenne, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Warren Af Base, Warren AFB, Frontier Park
and Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 16.
 Interstate 80 in Wyoming between mile markers 354 and 361.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4112 10501 4122 10496 4123 10480 4108 10481
TIME...MOT...LOC 1951Z 273DEG 8KT 4116 10494

Cox

The radar

The Cheyenne radar (KCYS), 2 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Laramie

When
August 6, 1:02 PM MST to 1:05 PM MST
Where
Laramie County, 1 mi NW of Cheyenne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.834

Nickel to quarter size hail was observed just northwest of Cheyenne.

Hail, Laramie

When
August 6, 1:02 PM MST
Where
Laramie County, (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.160, -104.810

Hail, Laramie

When
August 6, 1:05 PM MST
Where
Laramie County, 1.04 mi E of South Greeley
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -104.790

Hail, Laramie

When
August 6, 1:05 PM MST
Where
Laramie County, 3.2 mi ENE of South Greeley
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -104.750

Hail, Laramie

When
August 6, 1:10 PM MST to 1:13 PM MST
Where
Laramie County, Orchard Vally
Measured
1.75 in hail
Reported by
Public
Coordinates
41.100, -104.820

Golf ball size hail was observed at Orchard Valley south of Cheyenne.

Hail, Laramie

When
August 6, 1:15 PM MST to 1:18 PM MST
Where
Laramie County, 3 mi SE of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.109, -104.779

Quarter size hail was observed on Fox Farm Road.

Hail, Laramie

When
August 6, 1:15 PM MST
Where
Laramie County, 1.73 mi NE of South Greeley
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -104.790

Hail, Laramie

When
August 6, 1:18 PM MST
Where
Laramie County, 1.25 mi ESE of South Greeley
Measured
1.75 in hail
Reported by
Public
Coordinates
41.090, -104.790

Hail, Laramie

When
August 6, 1:18 PM MST
Where
Laramie County, 3.2 mi ESE of Cheyenne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -104.760

Hail, Laramie

When
August 6, 1:19 PM MST to 1:22 PM MST
Where
Laramie County, 2 mi ESE of Cheyenne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.129, -104.784

Quarter size hail was observed at the 700 block of College Drive.

Hail, Laramie

When
August 6, 1:19 PM MST
Where
Laramie County, 1.73 mi NE of South Greeley
Measured
2 in hail
Reported by
Public
Coordinates
41.120, -104.790

Hail, Laramie

When
August 6, 1:29 PM MST to 1:32 PM MST
Where
Laramie County, 2 mi S of Cheyenne
Measured
2 in hail
Reported by
Public
Coordinates
41.111, -104.820

Egg size hail was observed at Willow Pond Country Homes subdivision.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778255, 786050, 786051, 786052, 778260, 778258, 786053, 786054, 786055, 778256, 786056, 778259.